Theophylline is a widely used bronchodilator and a very potent central nervous system (CNS) stimulant. Theophylline toxicity, mainly iatrogenic, can cause seizures in patients without known underlying epilepsy. The most common types of seizures are generalized and partial seizures with secondary generalization,151,152 but status epilepticus can occur in approximately 30% of patients.153 Peak theophylline serum concentrations are greater than 21 mg/liter in most cases.

Seizures can occur as a complication of theophylline toxicity from either acute over-dosage or chronic use. The mechanism is not entirely clear, but it is probably associated with inhibition of phosphodiesterase, reducing CNS inhibition through adenosine receptors.153–155 Patients with underlying structural or functional CNS abnormalities, as well as the elderly, are at an increased risk for seizures, even at usual therapeutic levels.156

Seizures are generally benign. In one series, however, the outcome was poor, and 8 of 12 patients died. Possible risk factors for poor outcomes in these cases are thought to be:

  • older age
  • underlying brain disease or injury
  • advanced pulmonary disease
  • low serum albumin level (possibly)

For patients with any of these conditions, theophylline levels should be kept below 10 mg/liter, or, if possible (in consultation with the internist), some alternatives to theophylline should be found.156,157

Theophylline is also an added risk factor for seizure exacerbation in epilepsy patients and preferably should be avoided. It interacts with antiepileptic drugs metabolized by the liver:157

  • Theophylline reduces phenytoin levels.
  • The level of theophylline is reduced by phenytoin, carbamazepine, and phenobarbital.

Adapted from: Sepkuty JP and Kaplan PW. Hematologic and pulmonary disorders. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;209–228.
With permission from Elsevier (www.elsevier.com). 

Authored By: 
JP Sepkuty
PW Kaplan
Steven C. Schachter, MD
I<
Authored Date: 
04/2004
Reviewed By: 
Steven C. Schachter, MD
on: 
Thursday, April 1, 2004